You may have heard about a medication called Narcan®. Narcan, also known by its generic name naloxone, is a medication used to reverse the effects of an opioid overdose. Used quickly, it can literally save a person’s life. Find out more about Narcan and how the Healthy365 Connection Center can help you obtain this valuable medication.
When a person takes too much of an opioid medication – including heroin, morphine, fentanyl or certain prescription medications like Percocet®, Hydrocodone, and Oxycodone – their body may not be able to safely process the substance. This can lead to something called respiratory depression, which includes weak or no breathing and a loss of consciousness. Opioid overdose is a growing problem, with more than 100,000 people dying from an opioid overdose in 2021, according to the Centers for Disease Control. During that same year, an estimated 2,755 Indiana residents died from drug overdoses, with about 85% of those deaths due to fentanyl. Substance misuse can affect any family, regardless of wealth, status, race or ethnic group.
Signs of an opioid overdose
When a person uses an opioid medication like morphine or fentanyl, the medication attaches itself to certain receptors in the brain called opioid receptors. This can cause important body processes to slow down or cease completely. A person experiencing an opioid overdose is usually unconscious and cannot be woken. You may notice very slow or no breathing or a gurgling sound coming from the unconscious person. Their body will be limp, and their pupils are often small and constricted. The person’s lips may be blue or grayish due to a lack of oxygen. Left untreated, the person may die. That’s why it’s so important to understand Narcan and be able to administer it quickly.
How does Narcan work?
Narcan, which contains the active medication Naloxone, is what is called an opioid antagonist. It seeks out the opioid receptors in the brain, attaching themselves and blocking the opioids and their life-threatening effects. Narcan may be able to restore normal breathing within two to three minutes after it has been administered, although a person may need more than one dose, especially if stronger opioids like fentanyl are involved.
Narcan is available in an easy-to-use nasal spray form. By administering the medication quickly and following up with a call to 911, you may be able to block and reverse the effects of the opioid medication. It is critical that you obtain medical assistance as soon as possible after administering or receiving Narcan.
Narcan education and assistance
The Healthy365 Connection Center can provide Narcan training in our office to the general public and in turn, we can issue Narcan free of cost. This program is possible through our partnership with the Hancock County Health Department. Simply come to our office during regular office hours.
Substance misuse is a complex condition that affects more than 40 million American over the age of 12. Substance misuse is a serious medical problem that does not reflect weakness or a lack of willpower. When you come to the Healthy365 Connection Center, you will be met with compassion and a desire to help you and the person you love. Narcan may not be able to “cure” substance misuse, but it can keep you or your loved one alive to begin the journey back to recovery.
If you want to learn more about Narcan, or if you are seeking support for substance misuse in yourself or someone you know, contact a Healthy365 Support Navigator today at (317) 468- 4231 or visit the Connection Center at 120 W. McKenzie Rd., Suite G in Greenfield.